Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 19, NWS Quad Cities, IA

May 26, 2016Delaware County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 26, 2016, 4:57 AM CDT for Delaware County, Iowa. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2016, 4:57 AM CDT (09:57 UTC)
Expired
May 26, 2016, 5:31 AM CDT
In force
34 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Delaware County, IA

The radar

The Quad Cities radar (KDVN), 121 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 5:00 AM CDTTSTM WND DMG2 Sse Dundee, IA2 FOOT DIAMETER TREE SNAPPED ABOUT 4 TO 5 FEET ABOVE THE GROUND AT 1435 165TH STREET ABOUT 2 MILES SOUTH SOUTHEAST OF DUNDEE. TIME ESTIMATED.
May 26, 5:15 AM CDTTSTM WND DMG1 S Edgewood, IA3 INCH DIAMETER BRANCHES DOWN. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1865 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

752 
WUUS53 KDVN 260957
SVRDVN
IAC055-261045-
/O.NEW.KDVN.SV.W.0019.160526T0957Z-160526T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 AM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DELAWARE COUNTY IN NORTHEASTERN IOWA...

* UNTIL 545 AM CDT

* AT 457 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DUNDEE...OR
  NEAR MANCHESTER...MOVING EAST AT 45 MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  MANCHESTER AROUND 500 AM CDT. 
  DELAWARE AROUND 505 AM CDT. 
  EDGEWOOD...GREELEY AND ONEIDA AROUND 510 AM CDT. 
  COLESBURG AROUND 520 AM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE COFFINS
GROVE PARK...DELAWARE COUNTY FAIRGROUNDS...PETERSBURG...BACKBONE STATE
PARK...ONEIDA...MANCHESTER AIRPORT AND TWIN BRIDGES PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS AN EXTREMELY DANGEROUS SITUATION. THIS STORM IS PRODUCING
WIDESPREAD WIND DAMAGE ACROSS BUCHANAN COUNTY. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4249 9114 4240 9160 4247 9160 4247 9161
      4264 9160 4265 9113
TIME...MOT...LOC 0957Z 250DEG 41KT 4254 9155 

HAIL...<.75IN
WIND...70MPH
 
$$

RP KINNEY
2 follow-up statements
158 
WWUS53 KDVN 261013
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 AM CDT THU MAY 26 2016

IAC055-261045-
/O.CON.KDVN.SV.W.0019.000000T0000Z-160526T1045Z/
DELAWARE IA-
513 AM CDT THU MAY 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR NORTHEASTERN DELAWARE COUNTY...

AT 513 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GREELEY...OR 9
MILES NORTHEAST OF MANCHESTER...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  COLESBURG AROUND 525 AM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
PETERSBURG...ONEIDA...TWIN BRIDGES PARK AND DELAWARE COUNTY
FAIRGROUNDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4249 9114 4243 9146 4251 9148 4264 9149
      4265 9113
TIME...MOT...LOC 1013Z 250DEG 40KT 4258 9133 

HAIL...<.75IN
WIND...60MPH
 
$$

RP KINNEY
601 
WWUS53 KDVN 261031
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
531 AM CDT THU MAY 26 2016

IAC055-261040-
/O.CAN.KDVN.SV.W.0019.000000T0000Z-160526T1045Z/
DELAWARE IA-
531 AM CDT THU MAY 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DELAWARE COUNTY
IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4249 9114 4243 9146 4251 9148 4264 9149
      4265 9113
TIME...MOT...LOC 1027Z 250DEG 41KT 4265 9107 

$$

RP KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:22 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 26, 3:22 AM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
322 AM CDT THU MAY 26 2016

.SYNOPSIS...
Issued at 100 AM CDT Thu May 26 2016

Thunderstorms continue to increase in coverage from southern
Minnesota into northern Missouri during the early morning hours.
Leading storms had moved into southeast Iowa. The most intense
storms were producing some hail and strong wind gusts. Warm and
moist air remained in place across the area, with early morning
temperatures in the mid 60s to low 70s.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 100 AM CDT Thu May 26 2016

The main forecast issues are convective trends and intensity this
morning, and again from late afternoon through tonight.

In the near term, strong storms are moving into the southwest
portion of the forecast area. There may be some small hail, but
the biggest concern would be isolated downburst winds in an
environment with DCAPE above 1000 J/kg. Storms in western and
north central Iowa have produced gusts over 80 mph. Deep layer
shear is pretty meager to support very large hail, so again, am
focused on isolated strong wind gusts through the early morning.
High resolution models generally support a weakening trend for the
western Iowa convection as it moves into the Quad Cities forecast
area through the morning. Expect storms to exit to the east by
late morning, with mainly dry conditions expected until at least
late afternoon as temperatures peak again in the mid to upper 80s.

From early evening through the overnight hours, there is still
considerable uncertainty as to the location of remnant outflow
boundaries from the morning storms. Much of the western portion of
the forecast area has been included in the day 1 slight risk
area, and this does appear to be favored for stronger deep layer
shear and forcing from shortwave energy riding up the southwest
flow aloft. A few storms could pose a wind/hail threat, but areas
from northern Missouri into central Iowa should have more
organized storms.

.LONG TERM...(Friday THROUGH Wednesday)
ISSUED AT 100 AM CDT Thu May 26 2016

Forecast focus on chances of storms through the extended along with
above normal temperatures.

Friday through Saturday night, looks quite active with the upper
level trough coming out of the Plains and into the Midwest. Large
scale ascent and a decent low-level jet should act on sufficient
deep layer shear and instability to support several rounds of
thunderstorms. Can't rule out a few severe thunderstorms during the
period but shear is still not that impressive. Also, this is a
positive-tilt trough and a weak surface low which would support a
low end event. Due to more cloud cover and better coverage of
showers and storms temperatures will not be as warm. Highs should be
in the upper 70s to lower 80s.

Sunday through Memorial Day, a quieter period with only slights or
very small pops as troughing re-loads back in the Rockies. With more
sunshine temperatures will be warming back into the lower to mid 80s.

Tuesday through Wednesday, active pattern returns as upper level
trough swings out into the Plains. Thunderstorm chances will be on
the increase once again. Highs will remain above normal in the lower
80s at most locations.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z Thursday NIGHT)
ISSUED AT 1153 PM CDT Wed May 25 2016

Organized thunderstorm complexes over NW MO, eastern NE and
western IA will continue eastward, possibly reaching the
terminals between 09z and 12z in a weakening fashion. Confidence
is not yet high enough to go beyond vicinity wording for showers
at CID, MLI and BRL, while a tempo group was included at DBQ.
Thursday, a break between systems is likely in the morning, then
another round of showers and thunderstorms is possible from late
afternoon though evening, which is advertised with prob30 groups
for now. Otherwise, conditions will be predominantly VFR
throughout with light south to southwest surface winds.

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&

SYNOPSIS...RP Kinney
SHORT TERM...RP Kinney
LONG TERM...Haase
AVIATION...Sheets
Hazardous weather outlook, May 26, 3:52 AM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
352 AM CDT THU MAY 26 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
352 AM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO POSSIBLY SEVERE STORMS ARE EXPECTED THROUGH MID
MORNING. THE MAIN THREATS WILL BE ISOLATED WIND GUSTS TO 60 MPH
AND HAIL TO DIME SIZE. FAVORED AREAS THIS MORNING ARE ALONG AND
WEST OF A LINE FROM DUBUQUE...TO ALEDO AND MACOMB. LOCALLY HEAVY
RAINFALL WILL ALSO PRODUCE PONDING WATER ON ROADS AND MINOR STREET
FLOODING.

FROM LATE AFTERNOON THROUGH TONIGHT...MORE SCATTERED
THUNDERSTORMS ARE EXPECTED TO REDEVELOP. ISOLATED SEVERE STORMS
ARE POSSIBLE...MAINLY WEST OF AN IOWA CITY TO KEOKUK LINE. QUARTER
SIZE HAIL AND ISOLATED WIND GUSTS TO 60 MPH WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY THROUGH SATURDAY...SEVERAL ROUNDS OF THUNDERSTORMS ARE
EXPECTED AND ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. THE MAIN
THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND FREQUENT DANGEROUS
LIGHTNING.

SUNDAY THROUGH WEDNESDAY...THERE IS A NEARLY DAILY CHANCE OF
THUNDERSTORMS. HOWEVER...IT IS TOO EARLY TO DETERMINE THE RISK OF
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED EARLY THIS MORNING...MAINLY SOUTH
OF A HIGHWAY 34 TO GALESBURG LINE...AND AGAIN TONIGHT...MAINLY
WEST OF AN IOWA CITY TO KEOKUK LINE.

RP KINNEY/HAASE

In the hours before

Local storm report, May 26, 4:45 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 AM     TSTM WND GST     VINTON                  42.16N 92.03W
05/26/2016  E50 MPH          BENTON             IA   EMERGENCY MNGR

&&
Local storm report, May 26, 4:49 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 AM     TSTM WND GST     1 SSE CEDAR RAPIDS      41.95N 91.66W
05/26/2016  E60 MPH          LINN               IA   TRAINED SPOTTER

            WINDS GUSTING TO ABOUT 60 MPH FOR THE PAST MINUTE. STRONG
            WINDS CONTINUE.

&&
Local storm report, May 26, 4:50 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 AM     TSTM WND GST     INDEPENDENCE            42.47N 91.89W
05/26/2016  M62 MPH          BUCHANAN           IA   AWOS

&&

HAASE
Local storm report, May 26, 4:53 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
453 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     TSTM WND GST     1 N INDEPENDENCE        42.49N 91.89W
05/26/2016  E70 MPH          BUCHANAN           IA   TRAINED SPOTTER

            POWER OUT.

&&

HAASE
Local storm report, May 26, 4:54 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
454 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     TSTM WND GST     1 WNW INDEPENDENCE      42.47N 91.91W
05/26/2016  E80 MPH          BUCHANAN           IA   TRAINED SPOTTER

&&
Local storm report, May 26, 4:55 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 AM     TSTM WND GST     1 S STANLEY             42.63N 91.81W
05/26/2016  E70 MPH          BUCHANAN           IA   TRAINED SPOTTER

            SUSTAINED WINDS OF 50 MPH WITH GUSTS TO 70 MPH FOR THE
            PAST 10 MINUTES.

&&

HAASE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:40 AM CDTSpecial Weather StatementDVNJefferson, Keokuk, Van Buren50 min
May 26, 3:35 AM CDTSpecial Weather StatementDVNDes Moines, Henry, Lee, Van Buren40 min
May 26, 4:17 AM CDTSpecial Weather StatementDVNDes Moines, Lee, Louisa43 min
May 26, 4:24 AM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Linn51 min
May 26, 4:41 AM CDTSpecial Weather StatementDVNLinn49 min
May 26, 4:50 AM CDTSevere Thunderstorm WarningDVNCedar, Jones, Linn40 min
May 26, 4:59 AM CDTSevere Thunderstorm WarningDVNIowa, Johnson31 min
May 26, 5:25 AM CDTSpecial Weather StatementDVNCedar, Johnson, Muscatine50 min
May 26, 5:45 AM CDTSpecial Weather StatementDVNWashington45 min
May 26, 6:04 AM CDTSpecial Weather StatementDVNScott41 min
May 26, 6:20 AM CDTSpecial Weather StatementDVNClinton55 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.